Font Size
A
A
A
2
...

Drug Overdose (cont.)

What Are Risk Factors for Drug Overdose?

Risk factors for drug overdose are those that would make someone more likely to abuse drugs, or more likely to accidentally take the incorrect medication or take the wrong dose of a medication.

Risk factors for accidental drug overdose include the following:

  • Age: Young children and the elderly are at risk.
  • Taking many different medications
  • Mental illness

Risk factors for drug overdose in drug abusers include the following:

  • Gender: Men are more likely to abuse drugs.
  • Age: For example, people 45-54 years of age are more likely to abuse opioids, while people 25-34 years of age are more likely to abuse heroin.
  • Low income
  • Mental illness
  • High daily dosage of medications
  • Doctor shopping
  • Injection drug use
  • Mixing alcohol with drugs
  • Using multiple drugs
  • History of overdose
  • Use of street drugs
  • Using drugs alone

What Are the Signs and Symptoms of Drug Overdose?

Patient Comments

Drugs have effects on the entire body. Generally, in an overdose, the effects of the drug may be a heightened level of the therapeutic effects seen with regular use. In overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, possibly death. A single dose of some medications can be lethal to a young child. Some overdoses may worsen a person's chronic disease. For example, an asthma attack or chest pains may be triggered.

Signs and Symptoms of a Drug Overdose

  • Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) are possible and can be life threatening. Vital sign values can be increased, decreased, or completely absent.
  • Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs (aspiration).
  • Skin can be cool and sweaty, or hot and dry.
  • Seizures (convulsions) may occur.
  • Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
  • Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
  • Specific drugs can damage specific organs, depending on the drug.
Medically Reviewed by a Doctor on 10/25/2016

Must Read Articles Related to Drug Overdose

Acetaminophen Poisoning  (Tylenol)
Acetaminophen (Tylenol) Poisoning Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin Poisoning
Aspirin Poisoning Aspirin poisoning is either accidental or intentional. Symptoms of learn more >>
Barbiturate Abuse
Barbiturate Abuse Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Overdose:

Drug Overdose - Experience

What happened when you experienced a drug overdose?

Drug Overdose - Treatment

Please describe the treatment(s) you received for a drug overdose.

Drug Overdose - Symptoms

What symptoms did you experience with a drug overdose?


Read What Your Physician is Reading on Medscape

Injecting Drug Use »

The hypodermic syringe was invented in the mid-1800s. By the late 1800s and early 1900s in the United States, the public could purchase hypodermic needles and syringes legally, and opiates and cocaine were widely available.

Read More on Medscape Reference »


Medical Dictionary